Clostridioides difficile, commonly referred to as C. difficile or C. diff, is responsible for causing colon infections. This infection can lead to a range of symptoms, including diarrhea and, in severe cases, even colon injury, posing a significant life-threatening risk. It’s worth noting that the bacterium was previously known as Clostridium difficile.
C. difficile infections typically occur following the use of antibiotics. While older individuals in hospitals or long-term care centers are commonly affected, these infections can also afflict people who are not in healthcare facilities. Additionally, certain strains of the bacterium found in the general population have a higher propensity to harm younger people or lead to severe infections.
The majority of colon bacterial infections are not dangerous and are quite common. However, a C. difficile infection might be more destructive to your intestines and more aggressive. It can result in pseudomembranous colitis, a severe form of colitis.
When certain antibiotics target and eliminate the beneficial bacteria in your gut but spare C. difficile, it creates an opportunity for C. difficile to rapidly proliferate. To effectively combat C. difficile infection, an alternative antibiotic to treat C. difficile is necessary.
Certain individuals can carry C. difficile bacteria in their intestines without experiencing any illness. However, these asymptomatic carriers could potentially spread the bacteria and cause infections in others.
Usually, signs and symptoms of C. difficile infection emerge approximately 5 to 10 days after initiating an antibiotic treatment. Nevertheless, they might manifest as early as the first day or as late as three months after starting the antibiotic course.
The following are the most typical symptoms and indicators of a mild to moderate C. difficile infection:
Severe C. difficile infections often lead to dehydration, which necessitates hospitalization. Due to C. difficile, the colon may become inflamed and may develop raw tissue patches that may bleed or generate pus. Indicators of a serious infection include:
Acute and severe C. difficile infection may also result in intestinal inflammation, which can expand the colon (toxic megacolon) and induce sepsis. When the body reacts to an infection by damaging its own tissues, it develops sepsis, a condition that poses a serious risk to life. The intensive care unit accepts patients with certain conditions.
Some people experience loose stools when taking antibiotics or right afterward. An infection with C. difficile may be the cause of this. Consult a physician if you have:
The body is exposed to C. difficile germs through the mouth. The small intestine is where they can start replicating. They can produce toxins that harm tissue when they get to the colon. These toxins cause watery diarrhea, cell death, and patches of inflammatory cells and cell debris.
When C. difficile bacteria exist outside of the colon, they essentially enter a dormant state, rendering them inactive in almost any environmental setting. Due to this characteristic, they have the ability to survive for extended periods in various locations, including:
Once dormant C. difficile bacteria find their way back into someone’s digestive tract, they can “awaken” and resume causing infections. The bacterium is easily spread, particularly when dormant, as it can persist outside the body, especially in the absence of thorough hand washing and proper cleansing practices.
Despite the fact that C. difficile has caused illness in adults with no known risk factors, certain conditions raise the risk.
Within your intestines, there exist approximately 500 to 2,000 different types of bacteria, totaling around 100 trillion microorganisms. Many of these bacteria play a vital role in safeguarding your body against infections. However, when antibiotics are used to treat an infection, they can inadvertently kill some of these beneficial bacteria along with the harmful ones.
C. difficile can rapidly multiply and become problematic if there aren’t enough beneficial bacteria to keep it in check. While any antibiotic can potentially be involved, the ones that most frequently lead to C. difficile infections are penicillins, fluoroquinolones, clindamycin, or cephalosporins.
Your chance of contracting C. difficile infection may also be increased by proton pump inhibitors, a class of medication used to lower stomach acid.
The majority of C. difficile infections occur in individuals who are currently in or have recently been in a healthcare facility, such as hospitals, nursing homes, or long-term care facilities. These settings are more prone to rapid spread of infections due to factors like widespread antibiotic usage and patients being more vulnerable to infections.
C. difficile can spread within hospitals and elderly homes through various means, including contact with furniture or gadgets like stethoscopes, thermometers, telephones, remote controls, cart handles, as well as through contact with hands, toilets, sinks, bedrails, and bedside tables.
You may be more vulnerable to developing a C. difficile infection if you have certain medical problems or have certain procedures, such as:
A danger factor is getting older. According to one study, those 65 and older had a 10-fold higher risk of contracting C. difficile infection than younger people.
The likelihood of developing a subsequent C. difficile infection rises with each infection, and the risk keeps rising.
For reasons that are not entirely known, women are more likely than men to get a C. difficile infection.
+66 2066 8888